Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Tallahassee, FL

November 1, 1997Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 9:32 PM EST for Leon County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 9:32 PM EST (02:32 UTC)
Expired
Nov 1, 1997, 10:20 PM EST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 10:00 PM ESTHail 0.75Tallahassee, FLDime size hail observed in southeastern Leon County at the Florida Warning Point headquarters. Street flooding reported in west and central portions of Tallahassee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 4:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 020232 RRA
SVRTLH
FLC073-020320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
932 PM EST SAT NOV 1 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHERN FLORIDA

   ...LEON COUNTY
 
AT 930 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR IN THE VICINITY OF BRADFORDVILLE MOVING EAST AT 35
MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
BRADFORDVILLE             BY 930 PM EST
MICCOSUKEE                BY 949 PM EST
 
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... EXTREMELY INTENSE
LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS... STAY
AWAY FROM TALL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...
STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES
AND ELECTRICAL EQUIPMENT. STAY OUT OF YOUR BATHTUB OR SHOWER
BECAUSE LIGHTNING CAN TRAVEL THROUGH WATER PIPES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 8:57 PM EST, 35 minutes earlier.

Area forecast discussion, Nov 1, 8:57 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EST SAT NOV 1 1997

LINE OF STRONG TO SEVERE THUNDERSTORMS JUST NW OF TLH ATTM. 88-D
INDICATES BACK EDGE OF PCPN MOVING THRU SE AL/WPRN FL PANHANDLE WITH
SATL SHOWING CLRING SKIES EDGING INTO NW AL. NOT ALOT OF SFC WIND
INDICATED BEHIND FNT ON LATEST SC OBS. APPEARS CONDS WL IMPROVE
ACROSS CWA AS LINE PASSES THRU.

#13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:09 PM ESTSevere Thunderstorm WarningTAEWashington36 min
Nov 1, 8:25 PM ESTSevere Thunderstorm WarningTAEJackson45 min
Nov 1, 8:41 PM ESTSevere Thunderstorm WarningTAEGadsden44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.